Antidepressants & Migraines

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Socality
New Member


Date Joined Sep 2008
Total Posts : 2
   Posted 9/8/2008 2:09 AM (GMT -6)   

Has anyone else experienced migraines or migraine auras (prodromes) as a result of taking Lexapro & Effexor or withrawing from either (or other SSRIs)?

 

I had never had any migraine-associated symptoms until I started first on Effexor in 2003, then on Lexapro in 2006. I didn't know what was going on the first time I experienced a migraine aura and ended up in the ER. That's when I learned about migraines and their associated symptoms. I learned from my doc shortly after that migraines can be another side-effect of being on Effexor and/or Lexapro or withdrawing from either (or other SSRIs). The docs and pharm companies downplay this and refer to migraine-related issues from SSRI's as "anecdotal".

 

I get migraine auras at least three times a week now - - more if I don't take pain-killers first thing in the morning and throughout the day.  They never become full blown migraine headaches, however, in addition to the classic jagged lights, etc, at their worst, they cause severe confusion which can last as long as three hours.

 

Because Lexapro is no longer effective against my depression, the doc tried me on Cymbalta. He started me on a low dose of it concurrent to reducing my Lexapro dose, with the ultimate goal of completely replacing Lexapro with Cymbalta.  The migraines came back like gangbusters!

 

To determine whether the increased frequency and severity of the migraines were a result of the Cymbalta or the reduced dose of Lexapro, my doc had me stop Cymbalta entirely and reduce my Lexapro dose.  Sure enough, the next day I had one of the worst bouts with migraine to-date. Colored jagged lights, sensitivity to light, dizziness, nausea and confusion. Ibuprofen and aspirin had no impact.

 

Has anyone else experienced migraines for the first time in their lives as a result of taking an SSRI or withdrawing from one? If so, how did you manage them or prevent them?

 

Thanks


noelygirl
Regular Member


Date Joined Aug 2006
Total Posts : 60
   Posted 9/9/2008 2:31 PM (GMT -6)   
I've been on Celexa which is a lot like Lexapro for years. I didn't notice anything different until I was upped on my dose and had an increase. He lowered my a little and they stopped, but I had also done a lot of lifting and overhead work which always triggers pain in my neck and migraines too. So either could have caused it. My doctor told that in some people they actually reduce the migraine frequency. Guess everyone is different. It would make sense though since the anti-depressant does affect the seratonin levels in the brain.
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, August 17, 2017 9:23 PM (GMT -6)
There are a total of 2,856,942 posts in 313,456 threads.
View Active Threads


Who's Online
This forum has 155090 registered members. Please welcome our newest member, Lymeapple.
435 Guest(s), 10 Registered Member(s) are currently online.  Details
borrelioburgdorferii, Notam, Sweetred, Michael_T, Scaredy Cat, cakegirl, CassandraLee, InTheShop, puppylover, WifeofPie


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer